Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

August 2, 2021

NWS Elko, NV issued this special weather statement at Aug 2, 2021, 4:10 PM PDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 4:10 PM PDT (23:10 UTC)
Expired
Aug 2, 2021, 4:45 PM PDT
In force
35 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 179 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS85 KLKN 022310
SPSLKN

Special Weather Statement
National Weather Service Elko NV
410 PM PDT Mon Aug 2 2021
 
NVZ037-022345-
Southern Lander County and Southern Eureka County NV-
410 PM PDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
445 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Kingston, moving northeast at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Lander County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3916 11747 3919 11753 3931 11750 3924 11728
TIME...MOT...LOC 2310Z 211DEG 7KT 3924 11745 

$$

86

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:28 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 2, 2:28 PM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Elko NV
228 PM PDT Mon Aug 2 2021

.SYNOPSIS...Much drier for the next several days with hot weather
returning on Wednesday. Isolated thunderstorms are expected over
the central Nevada mountains and along the northern border.

&&

.SHORT TERM...Tonight through Wednesday evening.
Air mass returning to normalcy with drier westerly flow following
behind moist trough over eastern ID and Utah. Convective potential
is greatly reduced this afternoon, but isolated storms are
expected over the central NV mountains and near the northern
border. These storms will be pulse storms with no expected threat
of heavy rains and dissipating around sunset.

Ridge amplifies over the Great Basin the next two days. With
considerably less cloud cover, temperatures will be recovering
with above normal temperatures. Daytime readings return to the
90s, with the lower elevated valleys exceeding 100 like
Winnemucca. Mid level flow returns to southerly and a weak
embedded wave could trigger isolated storms toward the northern NV
border late in the day on Wednesday.

.LONG TERM...Wednesday evening through next Monday

Flow aloft sees some kinks Wednesday night and Thursday as a
series of shortwaves work around the region quickly. We see the
first one on Wednesday night wrap around the high pressure system
that is being pushed out of our region, followed by the second one
on Thursday night that is wrapping around the base of the trough
responsible for pushing that high pressure out of here. This could
result in some convection in northeastern Nevada, but the
possibility looks slim right now. Any convection that does occur
would be isolated in coverage.

Thursday afternoon and evening also sees gusty winds. A jet streak
at the 250mb level wraps around the aforementioned trough. While
wind anomalies at the surface aren’t significant at this time,
there is indication that winds could mix down and we end up with
gusty wind speeds approaching critical levels. If this plays out
as it is right now, there may be some fire weather concerns in
Humboldt county as RH values in the afternoon drop into single
digits. Even though much of the CWA saw rain over the past three
days, Humboldt county did not see as much.

Friday and Saturday see quiet weather with sunshine across the
CWA, but a low pressure system well to our North drags in a cold
front and parks it over northern Nevada for Sunday. This one
looks to bring little to no moisture with it, so rain or
thunderstorms are not expected at this time. Winds could be a
little on the breezy side, but nothing is conclusive as to whether
or not we see headlining winds.

Temperatures in the long term offer a break from the recent heat
with highs in the 80s and low 90s coupled with lows in the 50s.

&&

.AVIATION...
Isolated thunderstorms may be visible east of KEKO and KELY
through 03Z, but not expected to be in the vicinity. Otherwise VFR
conditions with some haze will prevail through the period with
wind generally than 10 knots.

&&

.FIRE WEATHER...
Isolated thunderstorms are expected over the central NV mountains
late in the day, also along the northern NV border and Snake Range.
Gusty outflow winds may spread southward over northwest NV from
strong eastern Oregon thunderstorms.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

88/84/88/88

In the hours before

Special weather statement, Aug 2, 4:10 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
410 PM PDT Mon Aug 2 2021

NVZ037-022345-
Southern Lander County and Southern Eureka County NV-
410 PM PDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
445 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Kingston, moving northeast at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Lander County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3916 11747 3919 11753 3931 11750 3924 11728
TIME...MOT...LOC 2310Z 211DEG 7KT 3924 11745

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:06 PM PDTSpecial Weather StatementLKN39 min
Aug 1, 5:35 PM PDTSpecial Weather StatementLKN25 min
Aug 1, 6:10 PM PDTAreal Flood AdvisoryLKNElko10 hr
Aug 1, 6:53 PM PDTFlash Flood WarningLKNElko9 hr
Aug 1, 10:39 PM PDTSpecial Weather StatementLKNElko36 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.